Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 2, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Feb 24, 2001, 5:04 PM CST for Butler County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Feb 24, 2001, 5:04 PM CST (23:04 UTC)
- Expired
- Feb 24, 2001, 5:30 PM CST
- In force
- 26 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Butler County, KS
The radar
The Wichita radar (KICT), 53 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 24, 5:27 PM CST | Hail 0.75 | Leon, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 416 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 544 m²/s²
- 0-3 km storm-relative helicity
- 520 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 242305 SVRICT KSC015-242330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 504 PM CST SAT FEB 24 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUTLER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 530 PM CST. * AT 500 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES EAST OF DOUGLASS...OR ABOUT 22 MILES SOUTH OF EL DORADO...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE 11 MILES SOUTHEAST OF AUGUSTA AROUND 510 PM CST... NEAR LEON AROUND 515 PM CST... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... STAY AWAY FROM WINDOWS. HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE xNATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BUTLER COUNTY UNTIL 530 PM CST. LAT...LON 3763 9709 3745 9696 3762 9653 3797 9655 NOONAN NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 3:34 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Feb 24, 3:34 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 334 PM CST SAT FEB 24 2001 FCST CONCERN... CHCS OF CNVTN INTO THE EARLY EVE/...THEN WIND POTNL TNGT... EXCEPT FOR PRODUCING A BIT MORE QPF THAN EXPECTED...THE VIGOROUS STM SYS MOVG OUT ACRS KS THIS AFTN SEEMS ON TRACK AS FCST. 19Z SFC ANLYS SHOWD DEEPENING LOW CNTR JUST W OF DDC WITH OCCLUSION EWD INTO CNTRL KS...THEN CDFNT/DRLYN EXTENDING SSEWD THRU ICT-WLD TO W OF TUL. SFC FNT WL RACE ENEWD ACRS SERN KS LATE THIS AFTN AND SHOULD CLR THE CWA BY 23Z. CHCS APPEAR TO BE LESSENING IN THE KS WARM SECTOR BHND THE LEADING LN OF CNVTN...WITH H8 WNDS NOW SWLY AND ADVCTG IN DRIER AIR. HOWEVER...AS THE UPR TROF AND ASSOCD COLD POOL ALOFT MOVS NEWD FM THE PANHANDLES ACRS THE CWA LATE THIS AFTN AND EARLY EVE...THERE MAY BE SUFFICIENT MSTR AND DESTABILIZATION FOR REDVLPMT ALG DRYLN FNT ACRS SERN KS BUT NOT LIKELY. RESIDUAL MSTR ARND LOW CNTR ACRS CNTRL KS WL RESULT IN BETTER CHCS FOR ISOLD/WDLY SCT CNVTN...MAINLY W AND N OF ICT. LTG NOTED UNDER COLD TROF ACRS THE TX/OKLA PANHANDLES EARLY THIS AFTN AND AS OF 21Z SHOWG UP ARND DDC AREA. MAY SEE SOME HAIL WITH FEW STGR CELLS THRU EARLY EVE ALG WITH ISOLD STG WND GUSTS. OTHERWISE...INCRSG WNWLY FLO BHND DEPARTG LOW WL USHER IN COLDER AIR LATE THIS EVE/OVRNGT. ANY SHWRY PCPN NR UPR TROF WL CHG TO SNOW BFR ENDING ARND MDNGT. DUE TO CNVTV NATURE OF PCPN...A FEW BURSTS OF SNOW COULD BRING LCL ACCUMS OF AN INCH OR SO...BUT IN GENL XPCT LTL IF ANY ACCUM IN THE SHWRY PCPN. WNDS SHOULD INCRS MARKEDLY AS WELL DURG THE EVE AND STAY UP THRU THE NGT WITH RATHER TIGHT GRADIENT. WL FLIRT WITH ADVSY CRITERIA...BUT FOR NOW WL HOLD OFF ON HEADLINE. ON SUNDAY...XPCT A BLUSTERY START WITH WNDS DMNSHG INTO THE AFTN. TEMPS NR GOING FCST...WHICH IS COMP OF FWC/MAV...SEEM RSNBL. EARLY WEEK WX WL BE INFLUENCED BY BOTH JET STREAMS...WITH SRN JET PROVIDING MSTR SOURCE AND MINOR S/WVS FOR PCPN...AND NRN TROF PUSHG ANOTHER CANADIAN CDFNT/COLDER AIR INTO THE RGN. THE AVN/NGM DIFFER ON AMOUNT OF WARMUP AHD OF FROPA ON MON...AND FOR NOW PLAN TO STAY IN THE MIDDLE OF THE TWO. WL CONT TO BRING THE COLDER AIR IN ON TUE WITH MIXED PCPN GOING OVR TO SNOW. FCSTID = 13/DARMOFAL ICT 32 52 33 54 / 30 0 0 10 HUT 30 51 32 52 / 30 0 0 10 EWK 31 51 32 52 / 30 0 0 10 EQA 31 51 32 52 / 30 0 0 10 WLD 33 53 34 55 / 30 0 0 10 RSL 26 48 29 48 / 50 0 0 10 GBD 27 49 29 49 / 50 0 0 10 SLN 30 49 30 50 / 50 0 0 10 MPR 30 49 30 50 / 50 0 0 10 CFV 35 52 31 55 / 30 0 0 10 CNU 34 52 30 55 / 30 0 0 10 K88 33 52 29 54 / 30 0 0 10 .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 10:33 AM CST | Flash Flood Warning | ICT | Butler | 3 hr |
| Feb 24, 4:58 PM CST | Severe Thunderstorm Warning | ICT | Marion | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.